Ask the Doctors: Hormonal Birth Control & Arousal

I’m currently on yaz the birth control pills and it is completely ruining my sex drive. It takes me twice as long to become wet and stay that way. I also have lost most of my interest in sex. This happened to me before sometime last year. So, I stopped using them and everything returned to normal. I have started using them again to regulate my mood and to control my acne. What should I do to help my arousal?

A lot of women report that hormonal birth control can affect desire and arousal like this. Depending on which pill you take and how your body responds to it,  you may find that it reduces vaginal lubrication, makes arousal harder and lowers your sexual energy. You might find that a different pill does the trick- each one has a slightly different formula, so they can have different effects on sexual response.

There are at least a couple of reasons for why the pill affects sex like this. First, it inhibits the production of androgens by your ovaries, including testosterone. While ovaries don’t produce as much testosterone as testicles do, it’s still an important part of women’s sexual arousal. The pill also seems to increase the production of sex-hormone binding globulin (SHBG). SHBG binds to testosterone, which further reduces the amount of it that you have available. On top of that, an article published in the 2006 Journal of Sexual Medicine found that some of these changes may last for quite a while after you stop taking the pill.

So far, there aren’t any aphrodisiac products that have been proven to work. Of course, there are lots of claims on plenty of websites, but I’m not aware of actual research that shows that they’re effective. The problem with the testimonials that manufacturers offer (besides the obvious one of their vested interest in promoting their products) is that the placebo effect is especially strong when it comes to sexual arousal. If you think you’re taking something to improve your libido, that can have a positive effect even if the product is worthless.

Some women find that testosterone can increase their arousal, but it can also increase acne, which is one of the reasons you’re taking Yaz in the first place. Given that your libido returned the last time you stopped using Yaz, you might want to consider other alternatives for dealing with your skin and your mood. You don’t mention whether you’ve tried any, but it’s something to think about.

Unfortunately, there aren’t a lot of other options. Since your vaginal lubrication does happen, although more slowly, you could plan to take more time for warming up. You could also use a lubricant, although if you’re not actually aroused, you may not enjoy the sensation of sex even while using lube.

I know that many other readers of our magazine have had similar experiences. If you have other suggestions, please comment below and let us know.


We’re dedicated to getting you the information you need about sex, pleasure and your health. If you have any questions, please email our staff experts, Dr. Carol Queen and Dr. Charlie Glickman, at education@goodvibes.com! For product-related questions, please email or call our customer service staff at customerservice@goodvibes.com.

<>

Dr. Charlie Glickman

Charlie Glickman is the Education Program Manager at Good Vibrations. He also writes, blogs, teaches workshops and university courses, presents at conferences, and trains sexuality educators. He’s certified by the American Association of Sexuality Educators, Counselors, and Therapists, and loves geeking out about sex, relationships, sex-positivity, love and shame, communities of erotic affiliation, and sexual practices and techniques of all varieties. Follow him online, on Twitter at @charlieglickman, or on Facebook.

You may also like...